Wil Dubois

Happy Saturday, and welcome back to our weekly advice column, Ask D’Mine, hosted by veteran type 1 and diabetes author Wil Dubois in New Mexico.

This week, Wil responds to a question from a concerned D-wife about her husband's recently weight loss, slow healing and strange behavior. Naturally, Wil has some thoughts to share... 

{Need help navigating life with diabetes? Email us at AskDMine@diabetesmine.com}

 

Barbara, type 3 from New Hampshire, writes: My husband is diabetic and has an extreme abnormal weight loss. He is on Januvia and insulin at the same time. His insulin was way too high, and it had to be reduced after my husband flailed his arms and did not make sense. The paramedics came out and gave him solution with sugar in an IV and he was fine after this, and the insulin was reduced from 35 units to 10, but this doctor still has him on insulin and Januvia together.

He has been having extreme weight loss and is down from around 170 lbs to 132. He looks like he’s anorexic. He’s been to a heart doctor and seems fine there, and we wonder if he should go to another endocrinologist. He has had a respiratory illness as well for some time. It seems to get better slowly. He sees our regular doctor but no one seems to be worried about all of this. Something is wrong that is causing this. He also has had a Mohs treatment on his outer ear for skin cancer cells, and it is taking way too long to heal up. Can you tell us what to do? I am very worried about him. 

 

Ask-DMine_button

Wil@Ask D’Mine answers: Yipes! You have every reason to very worried about him. Heck, just reading your letter has me very worried about him. I don’t know how tall he is, but 132 pounds is pretty light for a man. Even in South Korea, where the average weight of a male is 151 pounds, he’d be skinny. Plus, he’s lost nearly a quarter of his original weight. That would be fine if he’d been 300 pounds to start with, but it strikes me as too damn much, especially given his starting weight was waaaaaay below the U.S. average of 195 pounds.

You absolutely need to take him to some sort of specialist. Right away. That kind of weight loss could be a signal that something is profoundly wrong.

But is a new endo the right choice?

Maybe, but I’m not sure. Diabetes can cause extreme weight loss, at least in a roundabout way. If his blood sugar—despite the two medications—is still running high, it will cause weight loss. Elevated blood sugar can also cause the slow healing you reported. So how are his blood sugar readings? If he’s running in the 400s a lot of the time, all his trouble could be from his body being poisoned by excessive glucose. In that case, an endo who can whip the diabetes into shape is a good choice.

Now, while we’re on the subject of your guy’s diabetes, I sensed that you’re worried that his pair of diabetes meds might be the smoking gun behind his problems. I honestly don’t think so. First off, taking two diabetes meds is quite common, and there’s nothing wrong with the combo of insulin and Januvia. And while the makers of Januvia like to brag in their advertising that the med may help with weight loss, the effect is mild at best, and probably offset by the fact that insulin in many people can cause a small weight gain.

The arm flailing and incoherence incident you described is a classic, if somewhat severe, case of hypoglycemia. It was caused by his blood sugar being too low, which in turn can be caused by any number of factors. Commonly lows happen when food intake is down and activity is up.

So I don’t think it’s his medications, and if his blood sugars are in good shape, and you’ve already been to the cardiologist, where should you turn next? Well, when did he last have a complete physical with lab work? If it’s been more than six months, given this rapid weight loss, I think that would be an appropriate first step. Lab work could help ferret out where the problem is, and that will serve to guide you to the right kind of specialist.Scale with Caution sign

And even though I saved this for last, and don’t want to scare you, I have to admit that when I read your letter my first thought was about his brush with cancer. Weight loss is one of the signs of a deeply entrenched cancer. Of course the fact he had a Mohs surgery suggests the docs involved weren’t too worried about wider-spread skin cancer, and skin cancer isn’t one of the cancers that typically cause weight loss. Still, I think that one good option for you is to call the practice involved with the cancer diagnosis and ask them what they think about the weight loss.

Failing all of that, what’s the next step? As crazy as it sounds, at that point I’d forgo the docs and meet with a registered dietitian. I don’t know how long your husband has had diabetes, but I’ve seen folks who are newly diagnosed overdo it when it comes to changing their diet.

Having an expert study what he’s eating can tell you if he’s actually starving himself to death in an effort to have a long and healthy life.

Disclaimer: This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences — our been-there-done-that knowledge from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: we are only a small part of your total prescription. You still need the professional advice, treatment, and care of a licensed medical professional.

Disclaimer: Content created by the Diabetes Mine team. For more details click here.

Disclaimer

This content is created for Diabetes Mine, a consumer health blog focused on the diabetes community. The content is not medically reviewed and doesn't adhere to Healthline's editorial guidelines. For more information about Healthline's partnership with Diabetes Mine, please click here.